New Jersey, 2016Rip Current in New Jersey, July 10, 2016
July 10, 2016 · NWS PHI · 1 event in 1 county or zone
A women was swimming near Beach Haven where a wave hit her resulting in her head impacting the ground. She was rescued and sent to the hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A women was swimming near Beach Haven where a wave hit her resulting in her head impacting the ground. She was rescued and sent to the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 10, 8:26 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 10, 8:26 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
926 AM EDT SUN JUL 10 2016
.SYNOPSIS...
Low pressure will exit New England today, meanwhile weak high
pressure will gradually approach from the west through tonight.
High pressure then moves across our area Monday into Tuesday
before shifting offshore by Wednesday. A warm front lifts across
our region Wednesday, then a cool front moves through late Friday.
This front should start to lift back north as a warm front late
Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A northwesterly surface flow will continue to bring dry air into
our region today. Meanwhile, a mid level trough will move slowly
across New England. We should remain within the influence of the
trough and we are anticipating that a fair amount of cumulus will
develop overhead, especially in our northern and central
counties. Also, there is a chance of light showers in our northern
counties.
Dew point readings should fall into the 50s at most locations
with maximum temperatures expected to be mainly in the 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A quiet night is in store for the region as high pressure builds
eastward toward the region from the Ohio Valley. A favorable
radiational cooling setup will be in place for a quick fall of
temperatures in the late evening with lows around 60 outside of
Philadelphia. Winds will decrease but will still high enough to
prevent fog formation. Not much deviation from a blend of MAV/MET
and ECMWF MOS for tonight as well.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Summary...Much lower dew points (humidity) Monday into Tuesday,
then the heat and humidity builds for the second half of the week.
The synoptic setup is comprised of an upper-level trough that
shifts across the Canadian Maritimes Monday. As a trough,
potentially compact, translates across the far northern Plains and
southern Canada late Monday and Tuesday, a downstream ridge will
shift eastward and move across our region Tuesday before shifting
offshore Wednesday. The upper-level trough is forecast to move
across the Great Lakes and into the Northeast Wednesday through
Friday, however the main part of this trough may end up lifting
into Canada. A cool front will move through late Friday, however
it looks to be mostly a dew point boundary. We used a
model/continuity blend for Monday through Tuesday night, then
blended in the 00z WPC Guidance thereafter. Some adjustments were
then made following additional collaboration with our neighboring
offices.
For Monday...High pressure builds in as the cyclonic flow weakens
with ridging aloft approaching from the west. The dew points are
expected to remain on the lower side during the day, and with less
wind a sea breeze should develop. The dew points should then start
to increase some at night especially across the coastal plain and
the Delmarva.
For Tuesday through Thursday...As a ridge aloft slides eastward,
surface high pressure Tuesday is forecast to be shifting offshore.
This will allow for the return flow to become more established and
some uptick in warm air advection. This thermal advection
downstream from a trough moving across southern Canada and the far
northern Plains will allow temperatures to start climbing back
into the 90s for many areas especially Wednesday and Thursday. In
addition, the passage of a warm front Wednesday will usher in an
increase in the surface dew points. This will push heat indices
once again to near 100 degrees especially for the urban corridor
from Wilmington to Philadelphia to Trenton and adjacent counties
particularly on Thursday. The amount of heating and moisture
advection will determine how high the heat indices get and
therefore it is possible parts of the area will need heat related
headlines. A mention remains in the hazardous weather outlook for
a portion of the region. There could be a bit of convection with
the warm front, however much of the forcing looks to reside well
to our west. As the heat and moisture builds Wednesday and
especially Thursday, a lee side trough may be present and this
could serve focus for some mainly afternoon/evening convection. We
maintained some low pops especially during the peak heating hours
to account for this potential.
For Friday and Saturday...As an upper-level trough traverses
southern Canada and the Great Lakes region, surface low pressure
is forecast to track well to our north. This will pull a cool
front into our area late Friday. A lee side trough may propagate
across our area well out ahead of the front, and with a hot and
humid airmass in place some mostly diurnally driven convection
cannot be ruled out. The main trough may end up tracking well to
our north, taking much of the forcing with it. Given the
potentially unstable environment ahead of the front/lee trough
there could be some stronger convection. Plenty of heat and
humidity with heat indices peaking around 100 degrees potentially
for much of the area Friday afternoon. In the wake of the front
Saturday, which may stall just to our south, there is not much in
the way of cooling however the dew points should lower. As a
result while it looks to be hot on Saturday, the humidity should
ease some.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
VFR conditions for both today and tonight. The main concern today
will be the potential for some west-northwest 20 knot wind gusts
during the daylight hours. Winds will decrease to under 10 knots
for tonight.
Outlook...
Monday and Tuesday...VFR overall. Northwest winds to start Monday
at less than 10 knots, becoming south-southeast toward evening,
then south-southwest up to 10 knots on Tuesday.
Wednesday and Thursday...Localized low clouds/fog possible each
early morning, otherwise mainly VFR. A few showers or
thunderstorms are possible during mainly each afternoon and
evening.
&&
.MARINE...
Some west to northwest wind gusts around 20 knots could occur at
times. Seas should stay around three feet, perhaps slightly
decreasing throughout the day with the offshore flow. Winds will
decrease tonight with continued seas from two to three feet.
Outlook...
Monday through Thursday...The winds and seas are anticipated to
be below Small Craft Advisory criteria. A warm front lifts across
the area Wednesday and this will favor a more southerly flow
becoming established.
RIP CURRENTS:
Based on the expected wind, wave and swell conditions, we are
anticipating a low risk for the development of dangerous rip
currents today along the New Jersey shore and at the Delaware
Beaches.
The probable risk for the development of dangerous rip currents
on Monday is low.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Gorse
Near Term...Iovino
Short Term...Gaines
Long Term...Gorse
Aviation...Gaines/Gorse
Marine...Gaines/Gorse
Hazardous weather outlook, Jul 10, 2:35 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EDT SUN JUL 10 2016
DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-110745-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
335 AM EDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WEDNESDAY THROUGH FRIDAY...HEAT INDICES EACH AFTERNOON ARE FORECAST
TO BE AROUND 100 DEGREES ESPECIALLY THURSDAY AND FRIDAY. HOWEVER,
THIS WILL ULTIMATELY DEPEND ON HOW MUCH LOW-LEVEL MOISTURE IS IN
PLACE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-110745-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
335 AM EDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-110745-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
335 AM EDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-110745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
335 AM EDT SUN JUL 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 8:27 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 AM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG HONEY BROOK 40.09N 75.91W
07/09/2016 CHESTER PA 911 CALL CENTER
TREES DOWN
0315 PM HAIL EAST BRANDYWINE TWP 40.03N 75.75W
07/09/2016 M0.25 INCH CHESTER PA PUBLIC
0320 PM TSTM WND GST EAST BRANDYWINE TWP 40.03N 75.75W
07/09/2016 E55 MPH CHESTER PA PUBLIC
0404 PM FUNNEL CLOUD 3 SW ELAM 39.82N 75.58W
07/09/2016 NEW CASTLE DE TRAINED SPOTTER
0410 PM TSTM WND GST FAIRFAX 39.79N 75.54W
07/09/2016 E50 MPH NEW CASTLE DE SOCIAL MEDIA
ESTIMATED GUST TO 50 MPH. TIME ESTIMATED FROM RADAR.
0425 PM HAIL BELLEFONTE 39.77N 75.50W
07/09/2016 M0.25 INCH NEW CASTLE DE TRAINED SPOTTER
0435 PM TSTM WND DMG OLDMANS TWP 39.72N 75.40W
07/09/2016 SALEM NJ SOCIAL MEDIA
SEVERAL TREE BRANCHES DOWN ON STRAUGHN MILL ROAD NEAR I
295. TIME ESTIMATED FROM RADAR AND NEARBY REPORTS
0507 PM HEAVY RAIN KENNETT SQUARE 39.84N 75.71W
07/09/2016 M2.07 INCH CHESTER PA PUBLIC
0638 PM TSTM WND DMG HOPEWELL TWP 39.41N 75.29W
07/09/2016 CUMBERLAND NJ 911 CALL CENTER
TREES AND WIRES DOWN IN GREENWICH AND HOPEWELL TWPS
0645 PM TSTM WND DMG BRIDGETON 39.43N 75.23W
07/09/2016 CUMBERLAND NJ 911 CALL CENTER
SEVERAL DOWNED TREES IN BRIDGETON
0648 PM TSTM WND DMG FAIRTON 39.38N 75.21W
07/09/2016 CUMBERLAND NJ 911 CALL CENTER
NUMEROUS DOWNED TREES REPORTED IN FAIRTON
0648 PM TSTM WND DMG FAIRFIELD TWP 39.36N 75.28W
07/09/2016 CUMBERLAND NJ 911 CALL CENTER
DOWNED TREES AND WIRES
0812 PM TSTM WND GST S ALLENTOWN 40.59N 75.48W
07/09/2016 M52 MPH LEHIGH PA TRAINED SPOTTER
0957 PM TSTM WND DMG TRENTON 40.22N 74.76W
07/09/2016 MERCER NJ 911 CALL CENTER
SOME TREES DOWN IN TRENTON. TIME ESTIMATED FROM RADAR.
1012 PM FLOOD PRINCETON 40.35N 74.66W
07/09/2016 MERCER NJ 911 CALL CENTER
SOME ROADWAY FLOODING IN PRINCETON.
1013 PM TSTM WND DMG ALLENTOWN 40.18N 74.58W
07/09/2016 MONMOUTH NJ 911 CALL CENTER
SOME TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1601383 PHI1601393 PHI1601384 PHI1601392 PHI1601391
PHI1601390 PHI1601398 PHI1601394 PHI1601386 PHI1601387 PHI1601388
PHI1601389 PHI1601385 PHI1601395 PHI1601396 PHI1601397
SFJRip Current, Eastern Ocean
- When
- July 10, 1:00 PM EST
- Where
- Eastern Ocean forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A women was swimming near Beach Haven where a wave hit her resulting in her head impacting the ground. She was rescued and sent to the local hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20162 injured · $22 million · 3.25 in hail · 47 events
- Damaging Wind and Lightning Strike in Louisiana, July 10, 20161 death · 1 injured · $3,000 · 50 kt wind · 2 events
- Heat in Texas, July 10, 20161 death · 1 event
- Tornado and Hail in Montana, July 10, 2016$1.0 million · EF0 · 15 events
- Damaging Wind in Illinois, July 10, 2016$60,000 · 52 kt wind · 1 event
- Damaging Winds in Idaho, July 10, 201663 kt wind · 21 events
- Damaging Winds in Mississippi, July 10, 2016$15,000 · 52 kt wind · 3 events
- Damaging Winds in South Carolina, July 10, 201665 kt wind · 8 events
- Damaging Winds in South Dakota, July 10, 201665 kt wind · 8 events
- Hail and Damaging Winds in North Dakota, July 10 to 11, 20161.25 in hail · 8 events
- Damaging Winds in Minnesota, July 10, 201656 kt wind · 5 events
- Tornado and Hail in Montana, July 10, 2016EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636334.